Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Violent, intense chills in the night,hypothyroidism - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2248 Questions
User :   Can a person have rigors without fever? Twice now I have been woken in the middle of the night with violent, intense chills or rigors which lasted for over an hour involving my whole body. I am not sick nor do I have a fever. What could be causing this?
Doctor :   Hi
User :   hello
User :   Nice to meet you
Doctor :   give me a min
Doctor :   let me read your query
Doctor :   may i know your age and gender please
User :   I am a 53-year-old female
Doctor :   so these rigors you are talking about how intense they are
Doctor :   ?
Doctor :   on a scale of 1 to 10
User :   well, I couldn't do anything but sit and shake, my teeth were chattering.....I would definitely say a 10.
Doctor :   did you feel like paralyzed ?
User :   I can move
Doctor :   and every time it happened in the night ?
User :   yes
Doctor :   ok
User :   today, after this happened last night, I feel very fatigued, sore and have a feeling of not being able to get warm enough. There is a sort of internal shivering.
Doctor :   are you taking any medications ?
User :   My doctor gave me 0.25 mg Xanax to take, which I take one pill a day, for anxiety.
User :   I was diagnosed a month ago with subclinical hypothyroidism and Hashimoto's thyroiditis.
User :   I took generic levothyroxine and had a bad reaction to it, and the doctor took me off the medicine. Since then, I have been having trouble with anxiety and depression alternating with days of too much energy and nervousness and irritability.
Doctor :   ok
Doctor :   so you not taking any medications ?
User :   just the 0.25 mg Xanax
Doctor :   ok
Doctor :   so no thyroid medications ?
User :   no
Doctor :   well the rigors you are talking about are because of the thyroid problem
User :   ok. The endocrinologist said I did not need to be treated. Is this something that will continue to happen? Should I be treated for it?
Doctor :   i strongly suggest you to get a second opinion
User :   I was thinking along those lines. Can a person alternate between being hyperthyroid and hypothyroid if they have thyroiditis?
Doctor :   yes
Doctor :   it can happen
Doctor :   that was what i was suspecting too in yoru case
Doctor :   your**
User :   I was thinking that also. It is a very scary thing to go through. I do believe I will seek another opinion. Do you have any other suggestions?
Doctor :   that's the only right thing to do
User :   Thank you for your help . I appreciate your time and help.
Doctor :   your most welcome
Doctor :   take care of your self
User :   thank you!
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor